zbMATH — the first resource for mathematics

Character degree graphs and normal subgroups. (English) Zbl 1034.20009
If \(Z\) is a subset of \(\mathbb{N}\), then the ‘common-divisor graph’ \({\mathcal G}(Z)\) of \(Z\) has vertex set \(Z\), and distinct vertices \(m\) and \(n\) are joined if \(\text{GCD}(m,n)>1\). For \(N\trianglelefteq G\), set \(\text{Irr}(G| N)=\{\chi\in\text{Irr}(G)\mid N\nleq\ker(\chi)\}\), \(\text{cd}(G| N)=\{\chi(1)\mid\chi\in\text{Irr}(G| N)\}\). Next, denote by \(c(\mathcal G)\) the number of connected components of a graph \(\mathcal G\). We retain the notation so introduced.
The author studies the relative degree graph \({\mathcal G}(G| N)={\mathcal G}(\text{cd}(G| N))\) in great detail. Below the main results are formulated. In what follows \(N\leq G'\) is a \(G\)-invariant subgroup of \(G\) and \({\mathcal G}={\mathcal G}(G/N)\), \(c=c(\mathcal G)\).
(a) If \(N'<N\), then \(c\leq 2\). If \(c=2\) and \({\mathcal X}_1\) and \({\mathcal X}_2\) are connected components of our graph, then all members of \({\mathcal X}_1\) are coprime to \(| N:N'|\) and \(\pi(m)=\pi(| N:N'|)\) for all \(m\in{\mathcal X}_2\).
(b) Let \(N\) be solvable and \(c=2\). Then the nilpotent length of \(G\) is at most \(3\). Also, \(N''\) is either nilpotent or \(G''\) contains a \(G\)-invariant Abelian subgroup of index \(2\).
(c) Let \(N\) be an Abelian \(p\)-group and \(P\in\text{Syl}_p(G)\). If \(c=2\), then (i) \(P\) is normal in \(G\) and \(G/P\) and \(P/N\) are Abelian; (ii) \(N\) is not central in \(P\), but every minimal normal subgroup of \(G\) contained in \(G'\) is central in \(G\).
(d) If \(N\leq G'\) is an Abelian minimal normal subgroup of \(G\), then \(c=1\).
(e) Let \(N\) be solvable and \(c=2\). Then one component of \(\mathcal G\) is a complete graph and the other component has diameter \(2\).
(f) If \(N\) is a \(p\)-group, then no two vertices of \(\mathcal G\) can have finite distance exceeding \(3\). – The proof of (f) is very involved.
This important paper contains a number of interesting related results. It develops some ideas of a paper of I. M. Isaacs and G. Knutson [J. Algebra 199, No. 1, 302-326 (1998; Zbl 0889.20005)].

20C15 Ordinary representations and characters
20D10 Finite solvable groups, theory of formations, Schunck classes, Fitting classes, \(\pi\)-length, ranks
20D60 Arithmetic and combinatorial problems involving abstract finite groups
05C25 Graphs and abstract algebra (groups, rings, fields, etc.)
Full Text: DOI
[1] S. Garrison, On groups with a small number of character degrees. Ph.D. Thesis, University of Wisconsin, Madison, 1973.
[2] B. Huppert, Endliche Gruppen. I, Die Grundlehren der Mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). · Zbl 0217.07201
[3] I. Martin Isaacs, Character theory of finite groups, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1976. Pure and Applied Mathematics, No. 69. · Zbl 0337.20005
[4] I. M. Isaacs and Greg Knutson, Irreducible character degrees and normal subgroups, J. Algebra 199 (1998), no. 1, 302 – 326. · Zbl 0889.20005
[5] Mark L. Lewis, Solvable groups whose degree graphs have two connected components, J. Group Theory 4 (2001), no. 3, 255 – 275. · Zbl 0998.20009
[6] Mark L. Lewis, Bounding Fitting heights of character degree graphs, J. Algebra 242 (2001), no. 2, 810 – 818. · Zbl 0989.20007
[7] Olaf Manz, Degree problems. II. \?-separable character degrees, Comm. Algebra 13 (1985), no. 11, 2421 – 2431. · Zbl 0575.20007
[8] Olaf Manz and Thomas R. Wolf, Representations of solvable groups, London Mathematical Society Lecture Note Series, vol. 185, Cambridge University Press, Cambridge, 1993. · Zbl 0928.20008
[9] J. McVey, Bounding graph diameters of solvable groups, J. of Algebra (Submitted). · Zbl 1077.20010
[10] P. P. Pálfy, On the character degree graph of solvable groups. II. Disconnected graphs, Studia Sci. Math. Hungar. 38 (2001), 339 – 355. · Zbl 1012.20005
[11] Thomas Yuster, Orbit sizes under automorphism actions in finite groups, J. Algebra 82 (1983), no. 2, 342 – 352. · Zbl 0518.20020
[12] Jiping Zhang, A note on character degrees of finite solvable groups, Comm. Algebra 28 (2000), no. 9, 4249 – 4258. · Zbl 0980.20005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.